Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
154 Doctors are Online

GERD, hiatus hernia, medicinal interaction?

User rating for this question
Very Good
Answered by

Practicing since : 1997
Answered : 65 Questions
Dear Doctor, I am a 49 year old male, in good health. I have never smoked and do not use alchohol. My weight is 94-98 kilograms and 1.79 meters in height. I do have a stressful occupation heading up the financial division of Coca-Cola for a country in Africa. I suffered from serious heartburn as a young adult and used to chew Rennies obsessively to counter the heartburn. I suffer from Gerd and have a 5-7cm hiatus hernia. I go for 6 monthly gastroscopies to ensure there is no dysplasia taking place and have Barretts but it is not worsening and is under control. I take 15ml of Gaviscon 3 times daily before meals and take 40mg of Topzole and 40mg of Nexium early in the morning an hour before breakfast daily. I have no side effects and feel in great health. I have liver and kidney function tests annually and all my tests have been normal for the past 10 years. Can I continue on Gaviscon and the combination of Topzole and Nexium as I have been doing for 2 to 3 years? Please advise? Thanking you. Kind regards XXXXXXX
Posted Fri, 4 May 2012 in GERD
Answered by Dr. Vaibhav Banait 18 hours later

Thank you for posting your query.

I have gone through your history and I understood, you have uncomplicated Gastroesophageal Reflux Disease due to Hiatus Hernia. You are also over-weight.

Currently the medications you are on- Topzole and Nexium are both proton pump blocker and act through the similar mechanism, with Nexium having superiority over Topzole. I do not think there is any advantage of combining the two.

But still today’s research indicates that a move toward individualizing the dosing of prescription agents is warranted and it can happen only after physical consultation.

Hence I would suggest you to consult your physician and discuss about the change in your medications. It would be unethical to suggest you to stop the prescribed medication as I have not examined you.

Other things that might help you:

1. Elevate head end of bed by 6".

2. Consider weight reduction.

3. Avoid lying down immediately after meals.

4. Avoid pain killers.

I hope I have answered your query.

I will be available for follow up queries if any.


Dr. Vaibhav Banait.

Above answer was peer-reviewed by
Follow-up: GERD, hiatus hernia, medicinal interaction? 6 hours later
Dr XXXXXXX only an opinion requested. I will discuss with my physician, however, I respect your gastroenterology qualification and experience. Instead of taking 40mg of topzole and 40 mg of Nexiam can I take 80mg of Nexiam.I know this is higher than a normal clinical recommended dose and probably when one goes over 40mg Nexiam one needs to commence seriously considering laparoscopic hiatus hernia repair with Nissen fundoplasty. If I continue annual liver and kidney pathology functionality tests and tests for Helicobacter Pylori is 80mg safe to take if there are minimal side effects.Your opinion will be highly appreciated.Thanking you XXXXXXX XXXXXXX
Answered by Dr. Vaibhav Banait 12 hours later

Thanks for follow up query.

Nexium acts roughly for 16 hrs. Hence when you take single dose, there is likely a period when acid levels are high.

Hence twice daily dosage is recommended in those who do not get adequate response with single dose.

Doubling the dose i.e. two tablets in the morning does not ensure longer suppression of acid secretions, instead it may increase pH of stomach further.

Long term Prazoles do have minor side effect like weakening of bones, megaloblastic anemia, but they are extremely rare. Hence there should not be any major concern with its long term use.


Dr. Vaibhav Banait.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor